By: Mike Anderson
York Regional Police are warning the public about the dangers of fentanyl use, as calls related to drug overdoses have increased in Georgina over the past several months.
“Since July, there has been a significant increase in drug calls in the Georgina area,” said Const. Laura Nicolle, a YRP spokesperson.
“We’ve become aware of a very potent blue-colour fentanyl that’s been circulating in the area, and that might be leading to more calls.”
According to Const. Nicolle, officers from District #3 responded to 14 overdose calls, including two deaths, connected to fentanyl use in Georgina, from July 1 to September 18.
“Fentanyl is 100 times more potent than morphine. Two milligrams of pure fentanyl (the size of about four grains of salt) is enough to kill the average adult. If combined with alcohol and or other drugs, including prescription medications, the risk of a fatal outcome is increased,” Const. Nicolle said.
“If mistaken for another less-potent opioid like morphine, heroin or oxycodone, overdoses can easily occur. Depending on how it’s administered, the user may not notice the difference until it’s too late.”
Const. Nicolle also warns that the presence of drugs in a home could pose a severe threat to children.
“If somebody puts drugs that are laced with fentanyl down on the coffee table and there are children in the house, a tiny amount is enough to kill them,” she said.
“So if you’ve got children exposed to something like this, it could be very serious, potentially fatal, very quickly.”
Major symptoms of a fentanyl overdose include slow, irregular and shallow respirations, pinpoint pupils, muscle rigidity, seizures and unconsciousness leading to coma.
Minor effects can include dizziness, drowsiness, headache, sleepiness, nausea and vomiting.
Another major issue is that drug dealers are cutting their drugs with fentanyl to increase profits. So, according to Const. Nicolle, no illicit drug is safe.
“At this point, all of the other drugs that we’re dealing with are often laced with fentanyl. So cocaine, heroin, a lot of that, we’re seeing fentanyl added. So it’s a problem for sure,” she said.
Drug dealers, according to Const. Nicolle, could face a Manslaughter or Criminal Negligence Causing Death charge, if the fentanyl they supply causes a fatal overdose. The same charges might apply to anyone who knowingly shares fentanyl with another user, who dies of an overdose.
“It’s so likely to kill a person that we can say that by distributing fentanyl, or even sharing it, you may be potentially criminally responsible for a fatal overdose,” she said.
If a friend or family member is a drug user, Const. Nicolle advises stocking up on the antidote Naloxone, which can help prevent a fatal overdose.
“If you are a drug user, or you have a drug user in your family or among your friends, having Naloxone readily accessible would be advised, because it does work very quickly, but you still need to get to the hospital immediately.”
Naloxone kits are available free-of-charge from most pharmacies. The province’s website lists local pharmacies with the kits, ontario.ca.
Another issue is that drug users, fearing criminal prosecution, may hesitate to call 9-1-1.
However, the Good Samaritan Drug Overdose Act provides some legal protection for those seeking emergency help during an overdose.
“The priority always is preserving the life of the person that’s involved. If somebody needs medical attention, that comes ahead of the law enforcement element.”
If you suspect a family member or friend is a drug user, Const. Nicolle advises you to ask them to seek help.
A good starting point is York Region Public Health, which provides information about opioids at www.york.ca.
Const. Nicolle also said to review York Region’s Opioid Action Plan for treatment options at www.york.ca.
According to Const. Nicolle, opioid abuse is a societal problem that isn’t going to go away anytime soon, and likens fentanyl use to impaired driving.
“To say that there was an end in sight and that fentanyl is going to disappear from our communities completely is wrong. It’s like impaired driving. It’s shocking to me that after some of the horrendous fatal collisions we’ve had that anybody would decide to drive after drinking, but we continue to see it. It’s the same with the opioid situation. You just have to keep trying different things and figure out what might make a difference.”
- Ontario reports 721 new cases of COVID-19, most of them among those under 60 - October 14, 2020
- Loneliness taking toll of Canadian mental health in COVID era, report says - October 14, 2020
- Nurse Practitioner COVID-19 testing site on hold pending provincial approvals - October 14, 2020